Alabama, 2014

Flash Flood in Alabama, September 11, 2014

September 11, 2014 · NWS HUN · 1 event in 1 county or zone

A thunderstorm that developed along a boundary across the area, produced flash flooding along Highway 72 in east-central Limestone county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A thunderstorm that developed along a boundary across the area, produced flash flooding along Highway 72 in east-central Limestone county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 11, 12:07 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 11, 12:07 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT THU SEP 11 2014

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1129 AM CDT THU SEP 11 2014/
SFC LOW PRESSURE IS NORTH OF THE GREAT LAKES WITH A TRAILING COLD
FRONT DOWN ALL THE WAY THROUGH THE OHIO VALLEY AND INTO AR. SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FRONT IN W TN...AR AND
N MS AND ARE SLOWLY MOVING E. THE UPPER LEVEL WIND FLOW IS NOT
SUPPORTIVE OF QUICK MOVEMENT TODAY AS THEY ARE NEARLY PARALLEL TO
THE FRONT. ISOLATED SHOWERS HAVE DEVELOPED IN PARTS OF THE HUN CWA
THIS MORNING ALONG AN OUTFLOW BOUNDARY OF THE STORMS TO OUR NW AND IN
A WEAK CONVERGENCE AREA ACROSS THE CENTRAL PORTION OF OUR COUNTIES.
INCREASED THE POPS FOR THIS MORNING TO ACCOUNT FOR THIS ISOLATED
DEVELOPMENT AND SFC FEATURES IN PLACE.

STILL EXPECTING SHOWERS AND THUNDERSTORMS TO MOVE INTO THE AREA
LATER THIS AFTERNOON AND TOWARDS THIS EVENING. A LITTLE BIT OF A
DEEPER LAYER OF DRIER AIR IS IN PLACE AS SEEN IN THE REDSTONE
SOUNDING COMPARED TO THE BMX SOUNDING AND IN WATER VAPOR SATELLITE.
THE PWATS ARE HIGH...OVER 1.5 INCHES AND CAPE VALUES ARE OVER 1500
J/KG SO GUSTY WINDS AND HEAVY RAINFALL ARE POSSIBLE WHEN STORMS DO
MOVE INTO THE AREA. INCREASED CLOUD COVER FOR TODAY AS BLOW OFF FROM
THE LARGE CLOUD SHIELD ASSOCIATED WITH THE FRONT IS MOVING IN AND LOW
CLOUDS ARE STILL LINGERING IN NE AL. ALSO ADJUSTED WIND/WIND GUSTS
FOR CURRENT AND EXPECTED TRENDS. LOCATIONS THAT WERE ABLE TO GET
PEEKS OF SUN TODAY HAVE BEEN GUSTING AT TIMES. AS FOR TEMPS...COULD
STILL GET INTO THE UPPER 80S TO 90. THIS COULD BE ADVANTAGEOUS BUT
IF THE CLOUD SHIELD CONTINUES TO HOLD JUST LIKE IT HAS ALL MORNING
OFF TO OUR NW WE COULD CONTINUE TO WARM FAVORABLY. IF IT PICKS UP AND
MOVES INTO THE CWA THEN THESE TEMPS MAY BE A LITTLE HIGH.

JMS

&&

.AVIATION...
FOR 18Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE INTO
THE AREA THIS AFTERNOON AND EVENING AS COLD FRONT APPROACHES THE
TERMINALS. STORMS COULD CAUSE MVFR CONDITIONS WITH LOWER VIS AND
CIGS OTHERWISE VFR CONDITIONS ARE EXPECTED BEFORE SUNSET. MAJORITY
OF THUNDERSTORMS WILL MOVE OUT AFTER 01-03Z WHEN MVFR CIGS AND TRAILING
VCSH WILL BEGIN. MVFR CONDITIONS COULD LAST TILL THE END OF THE TAF
PERIOD IF CLOUD COVER HOLDS.

JMS

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 11, 12:59 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT THU SEP 11 2014

ALZ001>010-016-TNZ076-096-097-121000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
159 PM CDT THU SEP 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON ALONG
AND JUST AHEAD OF A SLOW MOVING COLD FRONT MOVING SOUTHWARD OUT OF
THE OHIO VALLEY REGION. A FEW STORMS MAY BE STRONG WITH BRIEF HEAVY
RAINFALL AND GUSTY WINDS. THE THUNDERSTORM THREAT IS EXPECTED TO
LINGER INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA INTO
FRIDAY...WITH THE COLD FRONT MEANDERING ACROSS THE REGION. THE
THUNDERSTORM THREAT IS EXPECTED TO GRADUALLY DIMINISH FRIDAY
EVENING...AS SLIGHTLY COOLER AND DRIER AIR BEGINS TO OVERSPREAD THE
AREA FROM THE WEST. GUSTY WINDS AND BRIEF HEAVY RAINFALL REMAIN
POSSIBLE WITH THE STRONGER STORM CELLS.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED AGAIN ON MONDAY AND INTO
MONDAY EVENING...AS ANOTHER STORM SYSTEM MOVES THROUGH THE AREA.
GUSTY WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH SOME OF THE
STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 11, 12:14 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 PM CDT THU SEP 11 2014

ALZ005-006-TNZ096-111900-
MADISON AL-LIMESTONE AL-LINCOLN TN-
114 PM CDT THU SEP 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 200 PM
CDT...

AT 114 PM CDT...DOPPLER RADAR INDICATED AN AREA OF STRONG
THUNDERSTORMS OVER HARVEST...OR 11 MILES NORTH OF MADISON...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN HUNTSVILLE...ATHENS...MOORES MILL...MERIDIANVILLE...HAZEL
GREEN...ARDMORE...HARVEST...ALABAMA A AND M UNIVERSITY...LINCOLN AND
TAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3505 8645 3474 8648 3479 8694 3499 8686
      3499 8684 3501 8683 3506 8664
TIME...MOT...LOC 1814Z 277DEG 19KT 3486 8678

TT

The radar

The Northeast Alabama radar (KHTX), 74 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Limestone

When
September 11, 1:18 PM CST to 3:00 PM CST
Where
Limestone County, 1 mi ESE of French Mill to 1.41 mi ESE of French Mill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.764, -86.864

Flash flooding resulted from two feet of water reported over the road near an embankment at the intersection of Highway 72 and McCulley Mill road near French Mill, Alabama.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539795.